Heavy Rain, Rush
- When
- August 7, 4:30 AM CST to 10:00 AM CST
- Where
- Rush County, 8.36 mi S of Shaffer
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -99.100
Rainfall of 5.00 was reported in about a 5 1/2 hour period. Creeks in the area were flooded.
An isolated cluster of thunderstorms produced copious amounts of rain during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated cluster of thunderstorms produced copious amounts of rain during the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 1:37 AM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 237 AM CDT THU AUG 7 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIPITATION. WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES UPPER LEVEL RIDGING IN CONTROL ACROSS MUCH OF THE WESTERN CONUS. A +90KT JET COMING OFF THE RIDGE IS STREAMING EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY AND INTO THE SOUTHERN GREAT LAKES REGION. A WIDESPREAD POOL OF LOW LEVEL MOISTURE IS STRETCHED ACROSS THE SOUTHEAST STATES AND UP INTO THE CENTRAL PLAINS. THE HIGHEST H85 DEWPOINTS OF 15C TO 17C EXTEND FROM SOUTHWEST NEBRASKA SOUTHEAST DOWN INTO CENTRAL OKLAHOMA, SOUTHWEST MISSOURI, AND NORTHWEST ARKANSAS. A FRONTAL BOUNDARY IS POSITIONED FROM EASTERN COLORADO EASTWARD ACROSS CENTRAL KANSAS AND ON INTO MISSOURI. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL RIDGING IN THE WESTERN CONUS MOVING VERY LITTLE DURING THE PERIOD, WHICH IN TURN WILL KEEP A GENERAL NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS THROUGH THE EARLY PART OF THE WEEKEND. MEANWHILE, A SERIES OF UPPER LEVEL S/WAVE DISTURBANCES WILL CONTINUE TO CYCLE AROUND THE HIGH TO OUR SOUTHWEST AND DOWN ACROSS THE CENTRAL PLAINS. THE GFS, UKMET, AND NAM ALSO POINT TO THE FRONTAL BOUNDARY BEGINNING TO SINK BACK SOUTH TODAY AND PUSHING INTO OKLAHOMA BY THIS EVENING. MOISTURE AVAILABILITY WILL NOT BE A PROBLEM AS AN EASTERLY UPSLOPE FLOW WILL KEEP SURFACE DEWPOINTS IN THE 60S(F) THROUGHOUT MUCH OF THE CWA. AS A RESULT, SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS WESTERN KANSAS...PARTICULARLY IN ASSOCIATION WITH THE FRONTAL BOUNDARY. WITH ONGOING CONVECTION THIS MORNING ACROSS NORTHWEST KANSAS SHIFTING SOUTHEASTWARD, THE BEST CHANCE FOR PRECIP THIS MORNING WILL BE ACROSS OUR NORTHERN ZONES WITH THAT FOCUS SHIFTING MORE SOUTHWARD AS THE DAY PROGRESSES. WILL TWEAK POPS A BIT TO SHOW THAT TRANSITION. GFS AND NAM MODEL SOUNDINGS DO SUGGEST PW VALUES ABOVE AN INCH AND HALF TO NEAR TWO INCHES. COMBINED WITH WEAK UPPER LEVEL FLOW ANY DEVELOPING STORMS WILL BE SLOW MOVING WHICH COULD PRODUCE LOCALLY HIGHER RAIN AMOUNTS. CHANCES FOR PRECIP WILL LINGER INTO FRIDAY...MAINLY SOUTH AND SOUTHWEST...WITH THE FRONTAL BOUNDARY EXTENDING ACROSS THE TEXAS PANHANDLE SOUTHEAST INTO OKLAHOMA. MAY BUMP POPS UP A BIT SOUTH AND WEST. SURFACE HIGH PRESSURE TO THE NORTHEAST WILL CONTINUE TO INFLUENCE AN EASTERLY UPSLOPE FLOW WHICH WILL KEEP INJECTING LOW LEVEL MOISTURE INTO THE AREA. AS FOR TEMPERATURES, EXPECT A DROP OFF TODAY FROM WEDNESDAYS HIGHS IN ACCORDANCE WITH THE FRONTAL BOUNDARY SHIFTING BACK SOUTH. TEMPERATURES AT H85 WILL BE AROUND 18C TO 20C ACROSS MUCH OF THE CWA. INCREASED CLOUDINESS WILL ALSO BE A FACTOR WHICH SHOULD HELP LIMIT SURFACE TEMPERATURES A BIT AS WELL. FOR FRIDAY, SOUTHWEST KANSAS WILL REMAIN NORTH OF THE BOUNDARY WHICH SHOULD KEEP TEMPERATURES FROM REBOUNDING TOO MUCH. PLAN TO MAKE ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES. DAYS 3-7... LATEST MODELS THIS MORNING APPEAR SIMILAR TO PREVIOUS RUNS WITH PLACING A WNW OR NW FLOW ACROSS WESTERN KS OVER THE WEEKEND THROUGH THE BEGINNING OF THE WORK WEEK. THIS SUPPORTS PREVIOUS SHIFTS AFD THOUGHTS ABOUT THE POSSIBILITY OF NOCTURNAL MCS EACH DAY WITH UNCERTAINTY REMAINING ON LOCATION OF DEVELOPMENT AND TRACK OF THESE STORMS DURING THE LATER PERIODS. GIVEN THIS UNCERTAINTY SEE LITTLE REASON TO MAKE ANY ADJUSTMENTS TO THE CURRENT GRIDS. ALTHOUGH NOT A BIG FAN OF SMALL POPS IN FOR AN EXTENDED PERIOD OF TIME AM UNABLE TO PICK WHICH PERIOD WOULD BE MORE FAVORABLE FOR PCPN. PREVIOUS SHIFTS DISCUSSION ON TEMPS ALSO LOOKS ON TRACK WITH THE GFS 85H TEMPS VERY SIMILAR TO CURRENT GRIDS THROUGH THE WEEKEND. ECWMF WAS A LITTLE COOLER BUT ENOUGH UNCERTAINTY EXISTS AS TO NOT MAKE ANY MAJOR CHANGES AT THIS TIME. THE TREND LOOK VERY GOOD. && .AVIATION... AVIATION DISCUSSION WILL BE OUT BY 6 AM CDT. && .PRELIMINARY POINT TEMPS/POPS... DDC 83 64 84 65 / 60 40 30 20 GCK 82 62 83 65 / 60 40 30 20 EHA 82 63 83 63 / 60 50 40 20 LBL 83 64 83 65 / 60 50 40 20 HYS 82 61 87 64 / 50 20 20 20 P28 85 66 87 68 / 60 40 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/18/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 447 AM CDT THU AUG 7 2008 KSZ030-031-043>046-061>066-074>081-084>090-081000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 447 AM CDT THU AUG 7 2008 /347 AM MDT THU AUG 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING...MAINLY NORTH OF A LINE FROM HUGOTON TO MINNEOLA TO PRATT. ANOTHER ROUND OF THUNDERSTORMS WILL THEN BE POSSIBLE BY LATE THIS AFTERNOON AND EVENING AS A FRONTAL BOUNDARY BEGINS TO PUSH SOUTH THROUGH SOUTHWEST KANSAS. ANY DEVELOPING STORMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER IT CANNOT BE COMPLETELY RULED OUT. A FEW STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WINDS WITH PERIODS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A CHANCE FOR THUNDERSTORMS WILL EXIST EACH DAY THROUGH EARLY NEXT WEEK. HOWEVER, WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Rainfall of 5.00 was reported in about a 5 1/2 hour period. Creeks in the area were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133317.